Alert archive / Utah / Red Flag Warnings in 2020

Red Flag Warning 44, NWS Salt Lake City, UT

October 14, 20206 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at Oct 14, 2020, 2:59 PM MDT for 6 counties in Utah. It took effect at Oct 15, 2020, 9:00 AM MDT. It was in force for 25 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 14, 2020, 2:59 PM MDT (20:59 UTC)
In effect from
Oct 15, 2020, 9:00 AM MDT
Expired
Oct 16, 2020, 10:00 AM MDT
In force
25 hr
Issued by
NWS Salt Lake City, UT

Counties Carbon County, UT, Emery County, UT, Garfield County, UT, Iron County, UT, Kane County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 105 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.0 hours before the alert went out and 292 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2020-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2020-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 35 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2627 m above ground
0-6 km bulk shear
82 kt
0-1 km storm-relative helicity
35 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

240 
WWUS85 KSLC 142059
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
259 PM MDT Wed Oct 14 2020

UTZ489-150500-
/O.NEW.KSLC.FW.W.0044.201015T1800Z-201016T0200Z/
/O.CON.KSLC.FW.W.0043.000000T0000Z-201015T0300Z/
San Rafael Swell-
259 PM MDT Wed Oct 14 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 489...

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 489...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon to 8 PM MDT Thursday.

* AFFECTED AREA...Fire Weather Zone 489 San Rafael Swell.

* WINDS...West to northwest 15 to 25 mph with gusts up to 35 mph 
  through early evening, then redeveloping Thursday afternoon.

* RELATIVE HUMIDITY...As low as 10 percent this afternoon, and
  again Thursday afternoon.

* IMPACTS...Critical fire weather conditions are expected. Any 
  new fire starts or existing fires may spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

UTZ497-150500-
/O.NEW.KSLC.FW.W.0044.201015T1500Z-201016T0200Z/
Mojave Desert-
259 PM MDT Wed Oct 14 2020

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 8 PM MDT THURSDAY FOR
WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 497...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from 9 AM to 8 PM MDT Thursday.

* AFFECTED AREA...Fire Weather Zone 497 Mojave Desert.

* WINDS...North 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  new fire starts or existing fires may spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
strong winds...low relative humidity...and warm temperatures can 
contribute to extreme fire behavior. &&

$$

UTZ494-496-150300-
/O.CON.KSLC.FW.W.0043.000000T0000Z-201015T0300Z/
Henry Mountains-Color Country Mountains-
259 PM MDT Wed Oct 14 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 494 AND
496...

* AFFECTED AREA...Fire Weather Zone 494 Henry Mountains and Fire 
  Weather Zone 496 Color Country Mountains.

* WINDS...Northwest 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 11 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  new fire starts or existing fires may spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
5 follow-up statements
087 
WWUS85 KSLC 150402
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
1002 PM MDT Wed Oct 14 2020

UTZ497-151200-
/O.CON.KSLC.FW.W.0044.201015T1500Z-201016T0200Z/
Mojave Desert-
1002 PM MDT Wed Oct 14 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM TO 8 PM MDT
THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
497...

* AFFECTED AREA...Fire Weather Zone 497 Mojave Desert.

* WINDS...North 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  new fire starts or existing fires may spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior. 
&&

$$

UTZ489-151200-
/O.CON.KSLC.FW.W.0044.201015T1800Z-201016T0200Z/
San Rafael Swell-
1002 PM MDT Wed Oct 14 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 8 PM MDT
THURSDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
489...

* AFFECTED AREA...Fire Weather Zone 489 San Rafael Swell.

* WINDS...West to northwest 15 to 25 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  new fire starts or existing fires may spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
259 
WWUS85 KSLC 150901
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
301 AM MDT Thu Oct 15 2020

UTZ496-152200-
/O.EXA.KSLC.FW.W.0044.201015T1800Z-201016T0200Z/
Color Country Mountains-
301 AM MDT Thu Oct 15 2020

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM MDT THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
496...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for wind and low relative humidity, which is in
effect from noon today to 8 PM MDT this evening.

* AFFECTED AREA...Fire Weather Zone 496 Color Country Mountains.

* WINDS...North 10 to 15 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  new fire starts or existing fires may spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions are
either occurring now...or are imminent. A combination of strong
winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

UTZ497-152200-
/O.CON.KSLC.FW.W.0044.201015T1500Z-201016T0200Z/
Mojave Desert-
301 AM MDT Thu Oct 15 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
8 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 497...

* AFFECTED AREA...Fire Weather Zone 497 Mojave Desert.

* WINDS...North 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  new fire starts or existing fires may spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior. 
&&

$$

UTZ489-152200-
/O.CON.KSLC.FW.W.0044.201015T1800Z-201016T0200Z/
San Rafael Swell-
301 AM MDT Thu Oct 15 2020

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER
ZONE 489...

* AFFECTED AREA...Fire Weather Zone 489 San Rafael Swell.

* WINDS...Northwest 10 to 15 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  new fire starts or existing fires may spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
065 
WWUS85 KSLC 152111
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
311 PM MDT Thu Oct 15 2020

UTZ497-160200-
/O.CON.KSLC.FW.W.0044.000000T0000Z-201016T0200Z/
Mojave Desert-
311 PM MDT Thu Oct 15 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 497...

* AFFECTED AREA...Fire Weather Zone 497 Mojave Desert.

* WINDS...North 10 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  new fire starts or existing fires may spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior. 
&&

$$

UTZ489-496-160200-
/O.CON.KSLC.FW.W.0044.000000T0000Z-201016T0200Z/
San Rafael Swell-Color Country Mountains-
311 PM MDT Thu Oct 15 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 489...

* AFFECTED AREA...Fire Weather Zone 489 San Rafael Swell and 
  Fire Weather Zone 496 Color Country Mountains.

* WINDS...Northwest 10 to 15 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 10 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  new fire starts or existing fires may spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
792 
WWUS85 KSLC 160200
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
800 PM MDT Thu Oct 15 2020

UTZ489-496-160300-
/O.EXP.KSLC.FW.W.0044.000000T0000Z-201016T0200Z/
San Rafael Swell-Color Country Mountains-
800 PM MDT Thu Oct 15 2020

...RED FLAG WARNING WILL EXPIRE AT 8 PM MDT THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 489 AND 496...

Winds will continue to diminish this evening, and humidity
increase, bringing an end to Red Flag conditions across the area.
Isolated Red Flag conditions may persist in Washington County
portions into the overnight hours. 

$$

UTZ497-161000-
/O.EXT.KSLC.FW.W.0044.000000T0000Z-201016T1000Z/
Mojave Desert-
800 PM MDT Thu Oct 15 2020

...RED FLAG WARNING NOW IN EFFECT UNTIL 4 AM MDT FRIDAY FOR WIND
AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 497...

* AFFECTED AREA...Fire Weather Zone 497 Mojave Desert.

* WINDS...Northeast 20 to 30 mph with gusts up to 45 mph...mainly
  outside of the St George and Zion Canyon areas. 

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  new fire starts or existing fires may spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior. 
&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
552 
WWUS85 KSLC 160909
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
309 AM MDT Fri Oct 16 2020

UTZ497-161600-
/O.EXT.KSLC.FW.W.0044.000000T0000Z-201016T1600Z/
Mojave Desert-
309 AM MDT Fri Oct 16 2020

...RED FLAG WARNING NOW IN EFFECT UNTIL 10 AM MDT THIS MORNING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 497...

* AFFECTED AREA...Fire Weather Zone 497 Mojave Desert.

* WINDS...Northeast 20 to 30 mph with gusts up to 45 mph... mainly
  in canyon wind areas.

* RELATIVE HUMIDITY...As low as 12 percent.

* IMPACTS...Critical fire weather conditions are expected. Any 
  new fire starts or existing fires may spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior. 
&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Oct 14, 9:33 AM MDT, 5 hours 26 minutes earlier.

Area forecast discussion, Oct 14, 9:33 AM MDT, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
933 AM MDT Wed Oct 14 2020

.SYNOPSIS...A dry cold front will usher much cooler air into the
area today, which will remain in place through Thursday.
Temperatures will warm back to near seasonal norms Friday, and
remain near normal through the weekend and into next week under a
dry northwest flow.

&&

.DISCUSSION...A shortwave trough digging through the northern
Rockies within an amplifying large scale flow is pushing a mostly
dry cold front through northern Utah and southwest Wyoming this
morning. This boundary will continue across the remainder of the
area today, ushering a much cooler airmass into the region. Post
frontal winds are expected to strengthen across northeastern
portions of the forecast area, where High Wind Warnings remain in
effect for Uinta county Wyoming, as well as the western Uintas,
and a wind advisory remains in effect for the western Uinta Basin.
Further south into the eastern valleys gusty winds will also
result in critical fire weather concerns across the San Rafael
Swell and Henry Mountains region, as well as downslope favored
areas within the southern Mountains.

Updated earlier to adjust for satellite/radar trends this
morning, otherwise going forecast looks in good shape.

&&

.AVIATION...Northwest winds at KSLC will strengthen by early
afternoon, with a 40 percent chance for gusts in excess of 25
knots. VFR conditions will prevail throughout the TAF period.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 9 PM MDT this evening for UTZ489-494-496.

     Wind Advisory until 7 PM MDT this evening for UTZ011.

     High Wind Warning until 9 PM MDT this evening for UTZ009.

WY...High Wind Warning until 7 PM MDT this evening for WYZ021.

&&

Seaman

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Oct 14, 6:38 AM MDT, 8 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
638 AM MDT Wed Oct 14 2020

UTZ001>016-019>021-517-518-WYZ021-151245-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
638 AM MDT Wed Oct 14 2020

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Today and Tonight

A dry cold front will bring strong and gusty winds across
southwest Wyoming and northeast Utah today. Wind gusts to 60 mph
are possible across southwest Wyoming, with gusts to 55 mph in the
western Uinta Basin. Wind gusts 60-75 mph are expected across the
southern slope of the Uinta Mountains. Further south gusty winds
to 35 mph coupled with low humidity will bring critical fire
weather conditions to the San Rafael Swell, Henry Mountains, and
southern Mountains Wednesday afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No widespread hazardous weather expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information
about observed severe weather to the NWS while following all
local, state, and CDC guidelines.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Nearby

Red Flag Warnings in Utah, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.